Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 9, NWS Northern Indiana

May 11, 2005Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at May 11, 2005, 5:30 PM EDT for Putnam County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 5:30 PM EDT (21:30 UTC)
Expired
May 11, 2005, 6:15 PM EDT
In force
45 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 133 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 1:25 PM EDTSevere Thunderstorm WatchSPC7 hr
May 11, 4:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 112130
SVRIWX
OHC137-112215-
/O.NEW.KIWX.SV.W.0009.050511T2130Z-050511T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
530 PM EDT WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN OHIO

* UNTIL 615 PM EDT

* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS SEVERE STORM WAS LOCATED 6 MILES WEST OF
  KALIDA...OR ABOUT 11 MILES NORTH OF DELPHOS...AND MOVING EAST AT 40
  MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  KALIDA...
  GLANDORF AND OTTAWA...
  LEIPSIC...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4109 8435 4094 8436 4097 8388 4116 8388

$$

HITCHCOCK
1 follow-up statement
000 
WWUS53 KIWX 112213
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 PM EST WED MAY 11 2005

OHC137-112224-
/O.EXP.KIWX.SV.W.0009.000000T0000Z-050511T2215Z/
PUTNAM OH-
614 PM EDT WED MAY 11 2005

...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE AT 615 
PM EDT FOR...
  PUTNAM COUNTY IN OHIO

AT 613 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4109 8435 4094 8436 4097 8388 4116 8388

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 5:20 PM EDT, 10 minutes earlier.

Area forecast discussion, May 11, 5:20 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
420 PM EST WED MAY 11 2005

.SHORT TERM...
TONIGHT THROUGH THURSDAY
A COOL FRONT OVER THE EXTREME SOUTHEAST CORNER OF THE FORECAST AREA
WILL CONTINUE TO DRIFT SOUTHEAST. THREAT FOR SEVERE THUNDERSTORMS
FOR FAR SOUTHEAST THROUGH EVENING...THEN STABLE AIR MOVES IN ENDING
PRECIP FOR A FEW HOURS. CHANCE FOR SHOWERS TONIGHT AND THURSDAY AS
MCS SHOULD PASS JUST SOUTH OF FORECAST AREA AND WILL SEE SOME RETURN
FLOW AT MID LEVELS IN ATMOSPHERE. WITH SEVERE WEATHER CURRENTLY IN
PROCESS WILL HAVE TO KEEP IT SHORT.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH WEDNESDAY.

FOR THURSDAY NIGHT INTO SATURDAY...A WARM FRONT WILL RETURN ACRS THE
CWFA THURSDAY NIGHT.  NAM SHOWS DEVELOPING LOW LVL CONVERGENCE ALONG
AND NORTH OF THE FRONT.  ALSO...ELEVATED CAPE BETWEEN 500 J/KG AND
800 J/KG ARE FCST FROM THE NAM THURSDAY NIGHT.  THUS...IT WOULD BE
PRUDENT ATTM TO PLACE AT LEAST A CHC OF SHOWERS AND THUNDERSTORMS
THURSDAY NIGHT INTO FRIDAY MORNING AS FRONT MOVES FROM S TO N ACRS
THE AREA.  FOR FRIDAY...ENTIRE REGION SHOULD BE IN THE WARM SECTOR.
A COLD FRONT WILL APCH FROM THE WEST LATE IN THE DAY.  THE FRONT IS
IN RESPONSE TO AN UPR LVL LOW PRESSURE SYSTEM LIFTING OUT OF THE
INTERMOUNTAIN WEST INTO THE PLAINS STATES.  THIS UPR LVL LOW WILL
ALSO PHASE WITH SOME NRN JET STREAM ENERGY ACRS CENTRAL CANADA.  AS
THE COLD FRONT MOVES INTO A MOIST AND UNSTABLE AIRMASS...SHOWERS AND
THUNDERSTORMS WILL BECOME LIKELY LATE FRIDAY AFTN INTO FRIDAY NIGHT.
FOR SATURDAY...CAA BEHIND THE COLD FRONT WILL COMMENCE.  GFS IS
STILL STICKING TO ITS GUNS BY KEEPING A COLD UPR LVL TROF ACRS THE
GREAT LAKES REGION THIS WEEKEND.  NAM IS ALSO SHOWING THIS...AND THE
ECMWF IS ALSO TRENDING THIS WAY.  THUS...HAVE STARTED TO TRIM BACK
TEMPS FOR OVER THE WEEKEND.

&&

.AVIATION...
UPDATED KSBN AS SURFACE OBS AND SATELLITE IMAGERY INDICATE A BAND OF
IFR CEILINGS MOVING RAPIDLY SOUTHWARD INTO KSBN AREA. MAY PUSH INTO
KFWA LATER THIS EVENING...BUT CURRENT THINKING IS THESE CLOUDS WILL
DISSIPATE THE FURTHER THEY MOVE SOUTH.

OLD DISCUSSION...REMNANTS OF MCS CONTINUE TO MOVE ACROSS NORTHERN
PARTS OF THE AREA EARLY THIS AFTERNOON. RADAR CONTINUES TO SHOW
RETURNS BETWEEN KSBN AND KFWA MOVING EAST. THIS LINE OF TSRA SHOULD
MOVE INTO THE KFWA VICINITY BETWEEN 19Z AND 21Z. OTHERWISE...EXPECT
CONVECTION TO FIRE RAPIDLY ALONG A QUASI STATIONARY BOUNDARY FROM NR
KOAH TO NR KDEC. THIS FRONT SHOULD SAG SOUTHEAST THROUGH THE
AFTERNOON LEAVING STABLE CONDITIONS OVER THE AREA. NORTHEAST WINDS
OVER THE AREA SHOULD BE THE RULE TONIGHT WITH VFR ALTOCU AND CIRRUS
THROUGH 18Z THURSDAY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
&&

AVIATION/SHORT TERM...EDDY
LONG TERM...HICKMAN
Hazardous weather outlook, May 11, 5:57 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 AM EST WED MAY 11 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
457 AM EST WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS OVER NORTHERN ILLINOIS THIS MORNING WILL MOVE INTO
NORTHWEST INDIANA THIS MORNING AND THEN REACH INTO NORTHWEST OHIO BY
EARLY AFTERNOON. INTENSIFICATION OF THESE THUNDERSTORMS IS PROBABLE
BY LATE MORNING ALONG AND SOUTH OF HIGHWAY 30 AND EAST OF HIGHWAY 15.
A FEW OF THERE STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO THE
SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS UP TO 70 MPH. THE GREATEST
RISK WILL EXIST OVER EAST CENTRAL INDIANA AND NORTHWEST OHIO AFTER
THE NOON HOUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. THE BEST
CHANCE SEVERE THUNDERSTORMS DURING THIS PERIOD IS ON FRIDAY AS A WARM
FRONT MOVES NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE MORNING OR EARLY
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, May 11, 4:17 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
317 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             4 N WARREN              40.74N 85.42W
05/11/2005  1.00 INCH        HUNTINGTON         IN   TRAINED SPOTTER

0315 PM     HAIL             WARREN                  40.69N 85.42W
05/11/2005  1.00 INCH        HUNTINGTON         IN   TRAINED SPOTTER

&&

EBREON
Local storm report, May 11, 4:21 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
321 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             4 ESE FAIRMOUNT         40.39N 85.58W
05/11/2005  1.75 INCH        GRANT              IN   TRAINED SPOTTER

&&

EBREON
Local storm report, May 11, 4:44 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
344 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 N BLUFFTON            40.80N 85.17W
05/11/2005  0.88 INCH        WELLS              IN   TRAINED SPOTTER

0340 PM     HAIL             9 NNE HARTFORD CITY     40.57N 85.31W
05/11/2005  1.75 INCH        BLACKFORD          IN   TRAINED SPOTTER

&&

EBREON
Local storm report, May 11, 4:56 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 S SHAMROCK LAKES      40.38N 85.43W
05/11/2005  1.00 INCH        DELAWARE           IN   TRAINED SPOTTER

&&

EBREON
Local storm report, May 11, 4:58 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
358 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 S SHAMROCK LAKES      40.40N 85.43W
05/11/2005  1.00 INCH        BLACKFORD          IN   TRAINED SPOTTER

&&

EBREON
Local storm report, May 11, 5:14 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
414 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 S REDKEY              40.33N 85.15W
05/11/2005  1.00 INCH        JAY                IN   TRAINED SPOTTER

&&

EBREON

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.